Aa
A
A
A
Close
High Blood Pressure / Hypertension Community
834 Members
Avatar universal

Hypertension, Metoprolol and Prozac

Hello all. Background info- 39 yr old female. So a couple months ago I went to a wellness clinic at work and my bp read at 200/106. I had no symptoms, they begged me to see a dr asap and so I went to the ER that night. My bp was 213/109 at that point and for whatever reason the doctor that evening initially said there wasn't really anything to be done as I had no real "symptoms" even though the attending nurses kept emphasizing it was the "silent killer". Eventually someone came in and randomly put meds in my IV without saying a word. My bp came down only to shoot right back up moments later. They gave me a prescription for labetalol and said to fill it immediately and see my PCP asap. A few days later I saw my doctor, my bp was still really high even on the meds. She switched me to 100mg ER Metoprolol to take in the morning and 20mg lisinopril for the night. I had to take my bp every day and went back every week. Every week it would be high at the dr Office and she would increase the lisinopril. Mind you, I didn't take prescription anything prior to this except maybe an antibiotic when needed. Now I'm on these high doses of bp meds. Initially I thought well I'll get used to them, there's always an adjustment time. Almost two months in and I can barely function. I'm on intermittent FMLA because I have to keep missing work. I feel separated from my body at times, I have visual disturbances, sometimes my bp plummets way down, and most of the time I'm just lying on the couch crying, frustrated about my inability to do anything. I used to work out five days a week, now I've gained 10 lbs in two months. I'm not suicidal but plenty of times I've thought it would be easier to have just stayed off the meds and ignored the bp and just let nature run its course. So FINALLY this week she decided we should stop the lisinopril at least and see if my bp stays down. BUT she suggested adding Prozac. All my tests and blood work have been clear amazingly enough so there doesn't appear to be a real health issue. She now believes it was triggered by anxiety. She is giving me a week to read about Prozac and consider it. She did tell me there were side effects but said its "gentle". I am so SO terrified to add something like that esp with how low I've been feeling lately. I know from what I've read the first few weeks can be awful. My mom took Prozac in the 80s for major depression. It was terrible. She didn't get out of bed for a year really and I should mention, she was taking diltiazem at the time. I am at a loss for what to do. The side effects of Prozac seem like they would enhance the side effects that I am having from metoprolol. Have any of you taken this combination or similar and ultimately did you feel it was worth it? I just know I can't continue on like I am feeling now. Thanks for your time
4 Responses
Avatar universal
One more piece of info- I naturally have a low resting heart rate, typically 52-58 bpm, so you can imagine how the metoprolol makes me feel on top of that
Avatar universal
Hi there,

I am so sorry that you're going through this.

I have not been on this medication combination exactly, but I have been on Metoprolol in the past. It worked brilliantly for my heart condition (an arrhythmia and mild valve issue), but it suddenly stopped working for reasons unknown. Since then, I have had BP spikes, which I am still trying to get sorted out. But, I digress - Yes, absolutely, the metoprolol alone (and I was only on 25mg dose) made me so utterly exhausted. I could not function, at all.

It is a tricky thing to juggle - because obviously we want to have safe BP, but also need to be able to function, and some of the meds make that very tricky.

All I can really suggest is that you ask your doctor if there are any better options (or seek a second opinion) , and also ensure you've had all secondary causes for high BP checked out.

I wish you the best of luck. Hopefully things get a lot easier.
Avatar universal
I took 100mg metoprolol and 20mg lisinopril at the same time last night before I went to bed. To the best of my knowledge it was the first time in my life I have taken those two drugs together. I will never do it again. I got tired and dizzy but couldn't sleep. Whenever I sat up my ears felt closed off and sound would be far away which is what has always happened to me every time in my life I have almost passed out. I could tell that my blood pressure was very low. Once when I sat up no matter how many times I blinked I had double vision. I couldn't stop sweating and craving cold air. I had a fan running in my window open with cold winter air coming in right at my face and body. In the morning later I started vomiting and experienced incontinence at the same time, so I took a bath. I found the warmth of the water unbearable but felt too sick to get out of the tub. I was horribly sick. I checked for drug interactions before I took the two together but the drug interaction checker said zero interactions. (I also took Lipitor at the same time.) It may be a commonly prescribed drug combination but clearly it does make some people sick. I have seen other stories of people who have passed out after taking that combo. Your doctor should have told you to stop taking it immediately, especially if high blood pressure is not a serious health problem wjth you. I find her treatment of the situation to be very irresponsible.
1 Comments
Thank you for sharing your experience.  I was recently told to take Lisinopril even at a different time of day, and even a low dosage along with  the Toprol i was taking at night bec of the irregular heartbeats -- because of a sudden rise due to stress i think.  I am convinced it only made  me feel worse, tho not as bad as your experience.  But just hearing about yours helps me as most of the time i am just told, oh people  take them both all the  time -- but  that doesn't mean it is an ok combo for me.
Avatar universal
I have had a number of friends on Prozac who swear by it -- and it was once suggested to me (bec the doc said i was having panic attacks).  I researched it (i used to tell this story to my college comp students, btw - i billed it as my "drug story"), and was really put off for several reasons.  One friend on it said: "If you don't think you need it, you don't need it. " And told me it helped her - bec she felt in a deep well that she couldn't get out of, which was not at all how i felt.  I started walking every day,  doing yoga, eating more salmon, writing in my journal again, and so on -- and in a few weeks i felt immensensely better -- i think i had just been overstressed for too long and tired out emotionally as well as physically.  I would NEVER tell anyone not to take it if they need it, but i would advise caution.  SSRIs do not tell your body to make more serotonin, they just tell your body to recycle what it already has -- the salmon, e.g., was to give my body what it might need to make MORE .   This was some years ago by now -- almost 20, if that makes a difference.
1 Comments
scooter1042External User
Good advice.
Have an Answer?
Top Healthy Living Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.